Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 188, NWS Tulsa, OK

June 27, 2013Osage County, Pawnee County, Washington County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at Jun 27, 2013, 7:58 PM CDT for Osage County, Pawnee County, Washington County, Oklahoma. It was in force for 47 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 27, 2013, 7:58 PM CDT (00:58 UTC)
Expired
Jun 27, 2013, 8:45 PM CDT
In force
47 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon

Counties Osage County, OK, Pawnee County, OK, Washington County, OK

The radar

The Vance AFB radar (KVNX), 119 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 27, 8:15 PM CDTTSTM WND GST 608 W Ralston, OK
Jun 27, 8:20 PM CDTTSTM WND GST 608 Wnw Pawnee, OKESTIMATED 60 OR HIGHER.
Jun 27, 8:40 PM CDTTSTM WND GST 673 Ene Pawnee, OK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 27, 7:50 PM CDTSevere Thunderstorm WatchSPC2 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 1.0 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2013-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4251 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2013-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4251 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
1947 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.1
Supercell composite
6.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

539 
WUUS54 KTSA 280058
SVRTSA
OKC113-117-147-280145-
/O.NEW.KTSA.SV.W.0188.130628T0058Z-130628T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TULSA OK
758 PM CDT THU JUN 27 2013

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OSAGE COUNTY IN NORTHEAST OKLAHOMA...
  PAWNEE COUNTY IN NORTHEAST OKLAHOMA...
  WASHINGTON COUNTY IN NORTHEAST OKLAHOMA...

* UNTIL 845 PM CDT

* AT 755 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 12 MILES NORTH OF GRAINOLA TO 36 MILES WEST OF
  PAWNEE...MOVING SOUTHEAST AT 50 MPH. THESE STORMS HAVE A HISTORY OF
  PRODUCING DAMAGING WINDS TO 65 MPH. THE DAMAGING WINDS ARE 5 TO 10 
MILES AHEAD OF THE PRECIPITATION. 

  STORM HAZARDS INCLUDE...
  WIND GUSTS TO 65 MPH...

* SOME LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  GRAINOLA...FORAKER...SHIDLER...BURBANK...PEARSONIA...FAIRFAX...
  RALSTON...BIGHEART...SUNSET LAKE...PAWNEE...PAWHUSKA...HULAH...
  SKEDEE...OSAGE HILLS STATE PARK...BLACKBURN...OKESA...COPAN...
  WYNONA...BARTLESVILLE MUNICIPAL AIRPORT...QUAY...CLEVELAND...
  MARAMEC...HALLETT...DEWEY...BARTLESVILLE...BARNSDALL AND HOMINY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PEOPLE OUTDOORS SHOULD MOVE INSIDE A STURDY BUILDING. STAY AWAY FROM
WINDOWS AND DOORS UNTIL THE STORM HAS PASSED.

PREPARE FOR DAMAGING STRAIGHT LINE WINDS. TAKE COVER INSIDE A STURDY
BUILDING AWAY FROM WINDOWS AND DOORS. MOBILE HOMES AND HIGH PROFILE
VEHICLES MAY BE OVERTURNED.

&&

LAT...LON 3670 9704 3669 9695 3675 9689 3675 9683
      3679 9676 3700 9676 3700 9578 3663 9600
      3616 9665 3615 9682 3624 9682 3624 9692
      3633 9693 3633 9704 3651 9704 3656 9690
      3659 9692 3659 9705 3666 9707
TIME...MOT...LOC 0057Z 312DEG 43KT 3709 9661 3651 9738

$$
1 follow-up statement
474 
WWUS54 KTSA 280115
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
815 PM CDT THU JUN 27 2013

OKC113-117-147-280145-
/O.CON.KTSA.SV.W.0188.000000T0000Z-130628T0145Z/
OSAGE OK-PAWNEE OK-WASHINGTON OK-
815 PM CDT THU JUN 27 2013

...SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT FOR
WASHINGTON...PAWNEE AND OSAGE COUNTIES...

AT 808 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 10 MILES NORTHEAST OF FORAKER TO 26 MILES WEST OF 
PAWNEE...MOVING SOUTHEAST AT 50 MPH. WINDS GUSTED TO 72 MPH AT THE 
NEWKIRK MESONET SITE AROUND 8 PM. THE SEVERE WINDS WILL OCCUR ALONG 
AND AHEAD OF THE RAIN BY AS MUCH AS 10 MILES. DO NOT WAIT FOR THE 
RAIN TO TAKE COVER. 

VERY STRONG WINDS WERE ALSO REPORTED AT GRAINOLA AT 8 PM.  

STORM HAZARDS INCLUDE...
DAMAGING WIND GUSTS TO 70 MPH...

SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...SHIDLER...
BURBANK...PEARSONIA...FAIRFAX...RALSTON...BIGHEART...WAH SHA SHE
STATE PARK...SUNSET LAKE...PAWNEE...HULAH...PAWHUSKA...SKEDEE...OSAGE
HILLS STATE PARK...BLACKBURN...OKESA...NELAGONEY...COPAN...
PERSHING...WYNONA...BARTLESVILLE MUNICIPAL AIRPORT...QUAY...
CLEVELAND...MARAMEC...HALLETT...DEWEY...BARTLESVILLE...TALLANT...
BARNSDALL AND HOMINY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PEOPLE OUTDOORS SHOULD MOVE INSIDE A STURDY BUILDING. STAY AWAY FROM
WINDOWS AND DOORS UNTIL THE STORM HAS PASSED.

PREPARE FOR DAMAGING STRAIGHT LINE WINDS. TAKE COVER INSIDE A STURDY
BUILDING AWAY FROM WINDOWS AND DOORS. MOBILE HOMES AND HIGH PROFILE
VEHICLES MAY BE OVERTURNED.

&&

LAT...LON 3670 9704 3669 9695 3675 9689 3675 9683
      3679 9676 3700 9676 3700 9578 3663 9600
      3616 9665 3615 9682 3624 9682 3624 9692
      3633 9693 3633 9704 3651 9704 3656 9690
      3659 9692 3659 9705 3666 9707
TIME...MOT...LOC 0112Z 312DEG 43KT 3697 9644 3639 9721

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 6:21 PM CDT, 1 hour 37 minutes earlier.

Area forecast discussion, Jun 27, 6:21 PM CDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
621 PM CDT THU JUN 27 2013

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
 LINE OF THUNDERSTORMS IN KANSAS IS EXPECTED TO DROP SOUTHEAST
AND AFFECT ALL TAF SITES...WITH THE POSSIBLE EXCEPTION OF KMLC.
HAVE ADJUSTED TIMING OF STORMS TO A BLEND OF THE MODEL OUTPUT
AND EXTRAPOLATION OF THE PRESENT MOVEMENT. THIS GETS THE STORMS TO
KTUL ABOUT 03Z OR 04Z. EXPECT OUTFLOW WINDS WITH THE STORMS FROM
THE NORTH TO NORTHWEST. FRONT WILL PASS THROUGH MOST OF THE AREA
TONIGHT AND EARLY FRIDAY...WITH CLEARING SKIES. /SA

&&

.PREV DISCUSSION... /ISSUED 354 PM CDT THU JUN 27 2013/

DISCUSSION...
TEMPERATURES OF 95 TO 100..AND DEW POINTS 70 TO 75
HAVE PRODUCED HEAT INDEX VALUES OF 100 TO 113 THIS
AFTERNOON. RELIEF IS ON THE WAY THOUGH.

CAPE VALUES IN EXCESS 4000 J/KG HAVE THUS FAR BEEN
HELD IN CHECK BY MID LEVEL CAP.  WEAK COOL FRONTAL
BOUNDARY..SOUTHWEST-NORTHEAST ACROSS KANSAS MOVING
SOUTHEAST  EXPECTED  TO BREAK THROUGH THE CAP THIS
EVENING AS DEPICTED BY HR CUBED SHORT RANGE MODEL.
LIKELY POPS CARRIED NORTHEAST FOR THAT EVENTUALITY.
LOW POPS FRIDAY MORNING FOR POTENTIAL MCS REMNANTS.

FRONTAL BOUNDARY NEAR/OR IN THE VICINITY RED RIVER
BY 18Z FRIDAY... THUS HEAT WARNING EXPIRATION TIME
MOVED UP TO 9 PM THIS EVENING.

TROUGH CARVING OUT OVER EASTERN U.S. NEXT FEW DAYS
IN COMBINATION WITH  RETROGRADE WESTERN U.S. RIDGE
WILL BRING  WELCOMED BELOW NORMAL TEMPERATURES FOR
THE WEEKEND.  NORTHERLY UPPER FLOW BETWEEN EASTERN
TROUGH AND WESTERN RIDGE MAY BRING A FEW RIPPLES &
A CHANCE OF PRECIPITATION ABOUT MID-WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   99  77  95  68 /   0  50  20   0
FSM  100  77  97  69 /   0  50  20   0
MLC   97  76  98  70 /   0  10  10   0
BVO  100  74  93  66 /   0  50  20   0
FYV   96  73  91  62 /   0  60  30   0
BYV   98  72  90  63 /   0  60  30   0
MKO   98  75  95  67 /   0  50  20   0
MIO   97  74  91  66 /   0  60  20   0
F10   98  76  95  69 /   0  20  20   0
HHW   97  76 100  73 /   0  10  10   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...EXCESSIVE HEAT WARNING UNTIL 9 PM THURSDAY FOR OKZ054-OKZ055-
     OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-OKZ063-
     OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-OKZ071-
     OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.

     HEAT ADVISORY UNTIL 9 PM THURSDAY FOR OKZ049-OKZ053.

AR...EXCESSIVE HEAT WARNING UNTIL 9 PM THURSDAY FOR ARZ019-ARZ020-
     ARZ029.

&&

AVIATION...02
Hazardous weather outlook, Jun 27, 5:28 PM CDT, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
528 PM CDT THU JUN 27 2013

ARZ001-002-010-011-019-020-029-OKZ049-053>076-281030-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
528 PM CDT THU JUN 27 2013

...EXCESSIVE HEAT THIS AFTERNOON WITH INCREASING THUNDERSTORM CHANCES
THIS EVENING...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS EVENING AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...ELEVATED.
	AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...AFTER 8 PM.

DANGEROUS HEAT.
	RISK...SIGNIFICANT.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

	AREA AT GREATEST RISK...NORTHEAST OKLAHOMA.

DISCUSSION...
DANGEROUSLY HOT TEMPERATURES AND HUMID CONDITIONS THIS AFTERNOON
HAVE CREATED HEAT INDICES OF 105 TO AROUND 112 DEGREES ACROSS THE
MAJORITY OF EASTERN OKLAHOMA AND 100 TO AROUND 107 DEGREES ACROSS
NORTHWEST ARKANSAS. THESE CONDITIONS WILL CONTINUE INTO THE
EVENING HOURS BEFORE TEMPERATURES BEGIN TO DECREASE OVERNIGHT.
EXCESSIVE HEAT WARNINGS AND HEAT ADVISORIES ACROSS THE REGION
REMAIN IN EFFECT THROUGH THIS EVENING.

STRONG THUNDERSTORMS HAD DEVELOPED ALONG A COLD FRONT LOCATED
OVER KANSAS THIS AFTERNOON. THESE THUNDERSTORMS ARE EXPECTED TO
CONTINUE TO PUSH SOUTHWARD WITH THE MOVEMENT OF THE FRONT...AND
PUSH INTO THE REGION THIS EVENING. INSTABILITY AHEAD OF THE FRONT
WILL ALLOW FOR THE POTENTIAL OF SEVERE WEATHER WITH DAMAGING WINDS
AND LARGE HAIL BEING THE MAIN HAZARDS. THE SEVERE THREAT LOOKS TO
DECREASE LATE TONIGHT AS THE CAP STRENGTHENS.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
ACTIVATION OF THE REGIONAL SPOTTER NETWORK POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
FRIDAY...THUNDERSTORM POTENTIAL...DANGEROUS HEAT POTENTIAL.
SATURDAY...HIGH WIND POTENTIAL.
SUNDAY...THUNDERSTORM POTENTIAL.
MONDAY AND TUESDAY...NO HAZARDS.
WEDNESDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
A THUNDERSTORM COMPLEX MAY BE ONGOING FRIDAY MORNING INTO FRIDAY
AFTERNOON ACROSS THE REGION AS THE COLD FRONT CONTINUES TO PUSH
SOUTHWARD. A LIMITED SEVERE POTENTIAL WILL REMAIN POSSIBLE WITH
THIS COMPLEX. AHEAD OF THE FRONT...HOT AND HUMID CONDITIONS WITH
HEAT INDICES OF AROUND 100 TO 105 DEGREES ARE EXPECTED AGAIN
ACROSS PARTS OF SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS.
BEHIND THE FRONT...SLIGHTLY COOLER TEMPERATURES WITH HEAT INDICES
OF MID 90S TO NEAR 100 DEGREES WILL BE POSSIBLE.

NORTHERLY UPPER LEVEL FLOW DEVELOPS BEHIND THE FRONT OVER THE
WEEKEND...BRINGING DRIER AIR AND MILDER TEMPERATURES FOR SUNDAY
AND THE FIRST HALF OF NEXT WEEK. UPPER LEVEL DISTURBANCE MOVING
WITHIN THE UPPER FLOW WILL BRING SLIGHT CHANCES OF THUNDERSTORMS.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Jun 27, 7:43 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
743 PM CDT THU JUN 27 2013

OKZ054-280115-
OSAGE OK-
743 PM CDT THU JUN 27 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 815 PM CDT
FOR THE FOLLOWING COUNTY...

IN NORTHEAST OKLAHOMA
     NORTHWESTERN OSAGE

AT 741 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 25 MILES NORTHWEST OF GRAINOLA TO 36 MILES WEST OF
APPERSON...MOVING SOUTHEAST AT 50 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THESE STORMS INCLUDE...SHIDLER...BURBANK...APPERSON...
WEBB CITY...FORAKER AND GRAINOLA.

THESE STORMS ARE PRODUCING STRONG WINDS WELL OUT AHEAD OF THE
PRECIPITATION. THESE WINDS WILL REACH THE GRAINOLA AND FORAKER AREA
A LITTLE AFTER 8 PM. WIND GUSTS TO 40 MPH OR HIGHER WILL BE
POSSILBE. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3700 9623 3647 9688 3646 9695 3648 9701
      3652 9701 3656 9691 3658 9690 3659 9692
      3659 9705 3668 9707 3670 9704 3669 9695
      3675 9689 3675 9683 3679 9676 3701 9675
TIME...MOT...LOC 0041Z 308DEG 45KT 3720 9687 3678 9736

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 7:43 PM CDTSpecial Weather StatementTSAOsage32 min
Jun 27, 8:43 PM CDTSevere Thunderstorm WarningTSACreek, Osage, Pawnee, Tulsa, Washington47 min
Jun 27, 8:47 PM CDTSpecial Weather StatementTSAWashington43 min
Jun 27, 9:23 PM CDTSevere Thunderstorm WarningTSACreek, Okfuskee, Okmulgee52 min
Jun 27, 9:33 PM CDTSpecial Weather StatementTSATulsa42 min
Jun 27, 10:16 PM CDTSpecial Weather StatementTSAOkmulgee29 min
Jun 27, 11:37 PM CDTSpecial Weather StatementTSAOsage83 min
Jun 28, 3:42 AM CDTHeat AdvisoryTSAChoctaw, Pushmataha15 hr

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.